Alert archive / Illinois / Flash Flood Watches in 2018

Flash Flood Watch 6, NWS Lincoln, IL

December 31, 2018Sangamon County, Illinois

NWS Lincoln, IL issued this flash flood watch at Dec 31, 2018, 10:16 AM CST for Sangamon County, Illinois. It was in force for 43 hr.

The area

The counties it named.

The facts

Issued
Dec 31, 2018, 10:16 AM CST (16:16 UTC)
Expired
Jan 2, 2019, 4:53 AM CST
In force
43 hr
Issued by
NWS Lincoln, IL
Flood severity
None

County Sangamon County, IL

The radar

The Lincoln radar (KILX), 52 km from the middle of the area, began a volume at 16:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 4.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-12-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-12-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
432 m above ground
0-6 km bulk shear
92 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

849 
WGUS63 KILX 311616
FFAILX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flash Flood Watch
National Weather Service Lincoln IL
1016 AM CST Mon Dec 31 2018

ILZ051-010030-
/O.NEW.KILX.FF.A.0006.181231T1616Z-190101T0200Z/
/00000.0.DR.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sangamon-
1016 AM CST Mon Dec 31 2018

...FLASH FLOOD WATCH FOR SUGAR CREEK BELOW SPAULDING DAM IN
SANGAMON COUNTY IN EFFECT UNTIL 8 PM CST THIS EVENING...

The National Weather Service in Lincoln has issued a

* Flash Flood Watch for Sugar Creek below Spaulding Dam in 
  Sangamon County. 

* Until 8 PM CST this evening

* At 1015 AM CST, the dam operator reported that water is being 
  released from Spaulding Dam at Lake Springfield. Because of 
  this, there is substantial flow of water in Sugar Creek 
  downstream of Spaulding Dam. 

* If you live in the low lying areas below Spaulding Dam on 
  Sugar Creek, keep abreast of the situation and stay alert to 
  changing conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
4 follow-up statements
179 
WGUS63 KILX 010150
FFAILX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flash Flood Watch
National Weather Service Lincoln IL
750 PM CST Mon Dec 31 2018

ILZ051-011200-
/O.EXT.KILX.FF.A.0006.000000T0000Z-190101T1200Z/
/00000.0.DR.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sangamon-
750 PM CST Mon Dec 31 2018

...FLASH FLOOD WATCH FOR SUGAR CREEK BELOW SPAULDING DAM IN
SANGAMON COUNTY NOW IN EFFECT UNTIL 6 AM CST TUESDAY...

The Flash Flood Watch is now in effect for

* Sugar Creek below Spaulding Dam in Sangamon County.

* Until 6 AM CST Tuesday

* At 745 PM CST, the dam operator reported that water continues to
  be released from Spaulding Dam at Lake Springfield. Because of 
  this, there is substantial flow of water in Sugar Creek 
  downstream of Spaulding Dam. 

* If you live in the low lying areas below Spaulding Dam on 
  Sugar Creek, keep abreast of the situation and stay alert to 
  changing conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

Auten
609 
WGUS63 KILX 011143
FFAILX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flash Flood Watch
National Weather Service Lincoln IL
543 AM CST Tue Jan 1 2019

ILZ051-012200-
/O.EXT.KILX.FF.A.0006.000000T0000Z-190101T2200Z/
/00000.0.DR.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sangamon-
543 AM CST Tue Jan 1 2019

...FLASH FLOOD WATCH FOR SUGAR CREEK BELOW SPAULDING DAM IN
SANGAMON COUNTY NOW IN EFFECT UNTIL 4 PM CST THIS
AFTERNOON...

The Flash Flood Watch is now in effect for

* Sugar Creek below Spaulding Dam in Sangamon County.

* Until 4 PM CST this afternoon

* At 539 AM CST, the dam operator reported that water continues 
  to be released from Spaulding Dam at Lake Springfield. Because 
  of this, there is substantial flow of water in Sugar Creek 
  downstream of Spaulding Dam. 

* If you live in the low lying areas below Spaulding Dam on Sugar
  Creek, keep updated on the situation and stay alert to changing
  conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
320 
WGUS63 KILX 012058
FFAILX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Lincoln IL
258 PM CST Tue Jan 1 2019

ILZ051-021200-
/O.EXT.KILX.FF.A.0006.000000T0000Z-190102T1200Z/
/00000.0.DR.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sangamon-
Including the city of Springfield
258 PM CST Tue Jan 1 2019

...FLASH FLOOD WATCH NOW IN EFFECT THROUGH LATE TONIGHT...

The Flash Flood Watch is now in effect for

* A portion of central Illinois, including the following area, 
  Sangamon. 

* Through 6 AM CST Wednesday

* At 240 PM CST, the dam operator reported that water continues to
  be released from Spaulding Dam at Lake Springfield due to
  widespread heavy rains over 2 inches yesterday. Because of 
  this, there is substantial flow of water in Sugar Creek 
  downstream of Spaulding Dam. 

* If you live in the low lying areas below Spaulding Dam on 
  Sugar Creek, keep updated on the situation and stay alert to 
  changing conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.
You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

07
493 
WGUS63 KILX 021053
FFAILX

Flash Flood Watch
National Weather Service Lincoln IL
453 AM CST Wed Jan 2 2019

ILZ051-021200-
/O.CAN.KILX.FF.A.0006.000000T0000Z-190102T1200Z/
/00000.0.DR.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sangamon-
453 AM CST Wed Jan 2 2019

...FLASH FLOOD WATCH FOR SUGAR CREEK BELOW SPAULDING DAM IN
SANGAMON COUNTY IS CANCELLED...

The dam operator reported that water levels have dropped so the
amount of water being released from Spaulding Dam at Lake
Springfield has been reduced. Therefore, the Flash Flood Watch
has been cancelled.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood watch went out at Dec 31, 9:37 AM CST, 39 minutes earlier.

Area forecast discussion, Dec 31, 9:37 AM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
937 AM CST Mon Dec 31 2018

.UPDATE...
Issued at 937 AM CST Mon Dec 31 2018

Rain had moved out for a time across east central and southeast
Illinois, which allowed for some dense fog to form. The next band
of rain is lifting into the area now, and visibility has begun to
improve again south of I-70. Will handle the fog issue with a
Special Weather Statement for the next couple hours, since this
will be a short lived event.

Zones/grids were recently updated with the latest rain trends.
Surface low will move into west central Illinois early this
afternoon, allowing the dry slot currently in southwest Missouri
to move into our area. Rainfall has been heavy in some areas, 1-2
inches from near Decatur west along the I-72 corridor, with some
heavier rain periods expected through midday. Some minor flooding
is expected in this area, with flood advisories currently in
effect.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 250 AM CST Mon Dec 31 2018

Rain has overspread the southern two thirds of the CWA as of 2 AM.
Temperatures have risen above freezing over the north so as rain
develops here over the next few hours freezing rain is no longer
expected. Steady rains look to dominate the area this morning as
strong moisture transport shifts across the area ahead of an
approaching shortwave and deepening surface low. The higher QPF
axis has shifted north with 1.50"+ totals now expected for areas
roughly near and south of the I-72 corridor. 6-hr FFG values are
running near 2.5" and with the stratiform nature of the rainfall
do not expect flash flooding to be an issue. Though with saturated
soils ponding of water in low lying and poor drainage areas will
be possible. Farther southeast, the instability axis will reach as
far north as I-70 later this morning into early afternoon and
have included thunderstorms here. Gradient winds in this area will
likely gust 30-35 mph, but with a 55 kt 925 mb jet pushing into
the Wabash Valley by midday some higher gusts are possible with
mix down in any convection that does materialize. A general
decrease in rain coverage is expected this afternoon as the dry
slot punches into central IL. However, the southern edge of the
deformation zone will produce scattered showers for the
central/northern CWA through late afternoon. With the low center
tracking northeast through central IL, a tight temperature
gradient will result in highs ranging from the upper 30s NW of the
IL River, to the low/mid 50s south of I-70.

As the low quickly tracks into the eastern Great Lakes this
evening, precip will diminish. Low level cyclonic flow and weak
lift will produce periods of drizzle overnight, and with temps
falling below freezing after midnight freezing drizzle is
possible.

.LONG TERM...(Tuesday through Sunday)
ISSUED AT 250 AM CST Mon Dec 31 2018

Colder air will continue to filter in from the northwest on
Tuesday. Weak lift ahead of several weak shortwaves and combined
with low level cyclonic flow will keep the low clouds locked in
place, along with scattered flurries or drizzle/freezing drizzle
depending on thermal profiles and cloud depth. This should
diminish from the west Tuesday night as high pressure begins to
build east from the Plains. This high will bring cold and dry
conditions for midweek.

There is still some uncertainty with the track and timing of the
next upper level wave that pushes through the southern states
Thu/Fri. The GFS/FV3 have trended farther north towards the more
consistent EC solution so pops have been adjusted up for this
timeframe with the higher def zone pops across the southern CWA.
Thermal profiles suggest this would primarily be a rain event.
Behind this system, high pressure and rising heights should result
in dry and seasonably mild conditions for next weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 501 AM CST Mon Dec 31 2018

LIFR ceilings and visibility will be dominant at all central IL
terminals this morning as moderate to heavy rain pushes through. A
dry slot pushing northeast across the region should tend to
scatter out the rain by early afternoon, however low ceilings will
remain. While visibilities are expected to show marked
improvement after a cold frontal passage late this afternoon, IFR
ceilings are likely to remain overnight. Winds will generally be
from the southeast under 10 kts until after the frontal passage,
then west to southwest with some gusts over 20 kts mainly at
eastern TAFS KDEC/KCMI. A 50+ kt low level jet will pass through
eastern IL/western IN for a few hours early this afternoon, but
LLWS is expected to remain southeast of the terminals so did not
include but will monitor trends.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Geelhart
SHORT TERM...25
LONG TERM...25
AVIATION...25
Hazardous weather outlook, Dec 31, 5:26 AM CST, 4 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
526 AM CST Mon Dec 31 2018

ILZ027>031-036>038-040>048-053>055-011200-
Cass-Champaign-De Witt-Douglas-Fulton-Knox-Logan-Macon-Marshall-
Mason-McLean-Menard-Moultrie-Peoria-Piatt-Schuyler-Stark-Tazewell-
Vermilion-Woodford-
526 AM CST Mon Dec 31 2018

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TODAY AND TONIGHT...

One to as much as 2 inches of rain is expected by afternoon today,
which may cause ponding of water in low lying areas. The rain
will taper off to drizzle this evening, then freezing drizzle is
possible late tonight as temperatures fall.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Patchy freezing drizzle is possible through late morning Tuesday.

Light accumulating snow is possible Thursday night into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ049>052-056-057-061-011200-
Christian-Coles-Edgar-Morgan-Sangamon-Scott-Shelby-
526 AM CST Mon Dec 31 2018

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TODAY AND TONIGHT...

One to as much as 2 inches of rain is expected by afternoon today,
which may cause ponding of water in low lying areas.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Light accumulating snow is possible Thursday night into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ062-063-066>068-071>073-011200-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
526 AM CST Mon Dec 31 2018

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TODAY AND TONIGHT...

Rainfall around 1.5 inches is expected through afternoon today,
which may cause minor flooding in low lying areas.

As a result of this rain, minor flooding may  develop on the
Wabash River, Little Wabash River, and Embarras River.

Isolated thunderstorms are possible late this morning into
afternoon today. While the severe weather threat is low overall,
there is a small possibility of strong wind gusts with the storms.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Light accumulating snow is possible Thursday night into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

37

In the hours before

Local storm report, Dec 31, 7:15 AM CST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
715 AM CST MON DEC 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       DECATUR AIRPORT         39.83N 88.87W
12/31/2018  M1.10 INCH       MACON              IL   ASOS

            TOTAL SO FAR...STILL RAINING

0600 AM     HEAVY RAIN       BUFFALO                 39.85N 89.41W
12/31/2018  M1.13 INCH       SANGAMON           IL   CO-OP OBSERVER

            TOTAL SO FAR...STILL RAINING

&&

LAUFENBE
Local storm report, Dec 31, 7:29 AM CST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
729 AM CST MON DEC 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       MOWEAQUA                39.63N 89.02W
12/31/2018  M1.14 INCH       SHELBY             IL   CO-OP OBSERVER

            TOTAL SO FAR...STILL RAINING

0700 AM     HEAVY RAIN       SHERMAN                 39.89N 89.61W
12/31/2018  M1.14 INCH       SANGAMON           IL   CO-OP OBSERVER

            TOTAL SO FAR...STILL RAINING

0700 AM     HEAVY RAIN       LOVINGTON               39.71N 88.63W
12/31/2018  M1.00 INCH       MOULTRIE           IL   CO-OP OBSERVER

            TOTAL SO FAR...STILL RAINING

0700 AM     HEAVY RAIN       1 NNW HOMER             40.05N 87.97W
12/31/2018  M1.01 INCH       CHAMPAIGN          IL   BROADCAST MEDIA

            TOTAL SO FAR...STILL RAINING

0700 AM     HEAVY RAIN       LOAMI                   39.67N 89.85W
12/31/2018  M1.62 INCH       SANGAMON           IL   CO-OP OBSERVER

            TOTAL SO FAR...STILL RAINING

0700 AM     HEAVY RAIN       JACKSONVILLE            39.73N 90.23W
12/31/2018  M1.09 INCH       MORGAN             IL   CO-OP OBSERVER

            TOTAL SO FAR...STILL RAINING

&&

LAUFENBE
Local storm report, Dec 31, 7:36 AM CST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
736 AM CST MON DEC 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       1 NNW HOMER             40.05N 87.97W
12/31/2018  M1.01 INCH       CHAMPAIGN          IL   COCORAHS

            TOTAL SO FAR...STILL RAINING

&&

LAUFENBE
Special weather statement, Dec 31, 9:29 AM CST, 47 minutes before
Special Weather Statement
National Weather Service Lincoln IL
929 AM CST Mon Dec 31 2018

ILZ056-057-062-063-066>068-071>073-311700-
Coles-Edgar-Cumberland-Clark-Effingham-Jasper-Crawford-Clay-
Richland-Lawrence-
Including the cities of Charleston, Mattoon, Paris, Greenup,
Marshall, Effingham, Newton, Robinson, Flora, Olney,
and Lawrenceville
929 AM CST Mon Dec 31 2018

...AREAS OF DENSE FOG THIS MORNING...

Dense fog has formed over parts of east central and southeast
Illinois this morning, mainly where the rain had stopped for a
time. Visibility has fallen to less than a quarter mile in some
areas. Additional rain is moving northeast out of southern
Illinois, and the visibility should improve through late morning
as this rain becomes more widespread.

Geelhart
Local storm report, Dec 31, 9:53 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
953 AM CST MON DEC 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     HEAVY RAIN       1 ENE CHATHAM           39.68N 89.68W
12/31/2018  M1.36 INCH       SANGAMON           IL   NWS EMPLOYEE

            TOTAL SO FAR...STILL RAINING

0800 AM     HEAVY RAIN       LAKE SPRINGFIELD        39.76N 89.64W
12/31/2018  M1.27 INCH       SANGAMON           IL   CO-OP OBSERVER

            TOTAL SO FAR...STILL RAINING

0900 AM     HEAVY RAIN       1 W ARTHUR              39.72N 88.49W
12/31/2018  M1.31 INCH       MOULTRIE           IL   CO-OP OBSERVER

            TOTAL SO FAR...STILL RAINING

&&

LAUFENBE

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 31, 7:42 AM CSTAreal Flood AdvisoryILXChristian, Morgan, Sangamon, Scott6 hr

Nearby

Flash Flood Watches in Illinois, 2018Every flash flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.